Talk

Advanced search

Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

Here I sit with a prescription for antibiotics burning a hole in my pocket - WWYD?

(15 Posts)
SweetApril Sat 06-Jun-09 17:05:41

Hi. Just in the faint hope someone knows what this is or has recently experienced similar or is an antibiotics expert - or anything...

DD 2.3yo has had high temp (38.5) for four days controllable during day with calpol but not so great overnight so have been tepid sponging. This morning she's woken up with a rash all over chest and neck and now creeping up to her chin. Out-of-hours GP says doesn't think scarlet fever (which nurse on phone did) but ears and throat are red and it's "probably viral". She is clingy, grizzly and lethargic, won't eat but will take sips of water and happy to lay around watching cbeebies (if I sit with her hmm) She really seems to perk up after doses of nurofen but can only give that every 6 hours.

So, GP prescribed antibiotics to "knock it on the head". I'm not in favour as last year DD had 6 courses in 9 months for ear infections and after that I said no more as I think in retrospect some of them were possibly prescribed unnecessarily. GP said fine, understandable, take the prescription and fill it if I need to over the few days.

Thing is how can antibiotics knock a viral infection on the head? I know one other person whose LO has similar symptoms but no rash and the same diagnosis. She resorted to antibiotics in the end and they seemed to work almost instantly. So does the GP mean there may be a bacterial infection lurking or do a/biotics have some kind of effect on viral symptoms?

I'm sitting here with the prescription in my hand and a miserable, hot, rashy child. Would you give the a/biotics? We are supposed to be going on holiday today and have had to postpone a day or two so now we are all miserable.

TIA

TheProfiteroleThief Sat 06-Jun-09 17:07:14

IN view of holiday context, I'd get them and if not significantly improved, in 24 hours use them.

I know viral infections in chest can become bacterial

TheProfiteroleThief Sat 06-Jun-09 17:07:34

sorry not expert, but reluctant to use abs myself

clayre Sat 06-Jun-09 17:08:47

i would give them without hesitation, if there is no improvment in 24 hours then stop giving her them as they wont work, theres no point in watching her suffer when you could be helping her.

AnyFucker Sat 06-Jun-09 17:09:30

if it is lasting 4 days+, then I would give the Antibiotics

a true virus should last only 48-72 hrs without real improvement, so perhaps there is some bacterial, secondary infection going on

has she had antibiotics before? The reason I ask, is sometimes they can cause big tummy upsets so you don't want that as well

most Gp's these days won't give out Ab's willy-nilly, she he/she must think there is a good chance they will be useful in this case

CrushWithEyeliner Sat 06-Jun-09 17:14:46

Could it be tonsilitis? The flushed cheeks made me think so from what you said.

My DD had something very very similar two months ago -with the rash- and GP was so reluctant to prescribe AB that she had to be admitted to the Hospital and given IV AB as an emergency as we left it too long. Worked instantly.

I would definately give them and finish the course. A fever for that long needs treatment.

Really hope she feels better soon x

CrushWithEyeliner Sat 06-Jun-09 17:16:26

Try to get hold of some Probiotic powder from a health shop which will offset any tummy upset. The more i think about it the more I think you should really give them. A viral infection would have passed by now I'm sure.

SweetApril Sat 06-Jun-09 17:18:05

Oh, thanks! I never usually get such fast responses to the threads I start!

AnyFucker - she's had lots of antibiotics which is why I'm not keen to give them but luckily they don't affect her tummy. Previously I've had experience of GPs (mainly out-of-hours ones I have to say) immediately prescribing antiobiotics because her ears "look a bit red" and she has a history of ear infections so it does make me a bit hmm

SweetApril Sat 06-Jun-09 17:22:54

CrushWithEyeliner - her cheeks aren't flushed at the mo so I don't think so. Sounds awful what you went through with your DD, you poor things. Did the hospital say what it was?

Based on your story I think I'm off to the chemist.

ArcticLemming Sat 06-Jun-09 17:25:52

Clayre - stopping antibiotics before the course is finished can result in resistance, so it is certainly not recommended. If you're going to give them, give the whole course.

lljkk Sat 06-Jun-09 18:04:06

I probably wouldn't give antiBs, DC had something similar recently & got better by themselves.
But monitor closely, the virus could weaken her & let something bacterial take over.

georgimama Sat 06-Jun-09 18:09:19

I don't understand the attitude to antibiotics that seems to pervade MN. Unless you are a consultant paediatrician or immunologist, do you really think you know better than your GP?

Perhaps GPs prescribe ABs because they consider them necessary and aren't actually so in the thrall of the drug companies that they are willing to load up the children of Britain with drugs regardless of need? Just a thought.

LIZS Sat 06-Jun-09 18:14:33

I would , as it could prevent the onset of something more serious especially given her history and thge holiday.

CrushWithEyeliner Sat 06-Jun-09 19:03:18

Thanks SA. I do understand why Parents are reluctant to give AB as they really do strip the body and can make some children feel pretty rough. But after what I went through with DD I will never ever hold off again - to be honest it was my awful GP at the time who didn't prescribe as he is very "anti AB".

When we got to the Hospital she had a fever of 40 and was convulsing. The doctor said she was not responding to oral AB so they would have to give IV. Her tonsilitis had become so acute she could no longer swallow. She could have been treated within 24 hours and would have got better but leaving it for 5 days made her so ill.

I am just communicating my story, as I was so like you SA and didn't like giving any medication, but believe me I have changed my opinion after this. Hope she feels better really soon - remember to finish the course don't stop simply after she gets better or the infection may return and be worse.

SweetApril Sat 06-Jun-09 19:25:21

CrushW, that does sound frightening. I'm glad she got better quickly after the treatment. Thanks for sharing your story, it does really help to hear other's experiences.

Georgimama - the GP wasn't sure that they were necessary which is why I was asking if anyone else's LOs had similar symptoms. Some GPs overprescribe ABs, I have worked with a few that do, so I don't think it's wrong to be cautious if you are unfamiliar with the GP in question.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now